Michigan, 2004Heavy Snow in Michigan, December 23, 2004
December 23, 2004 · NWS APX · 1 event in 1 county or zone
1 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 23, 7:31 AM EST, 29 minutes earlier.
Area forecast discussion, Dec 23, 7:31 AM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
731 AM EST THU DEC 23 2004
.SHORT TERM...LAKE EFFECT SNOW (LES) BAND HAS BEEN VERY PERSISTENT
IN TVC AREA IN THE LAST COUPLE OF HOURS...ANCHORED BY CONVERGING
LAKE BREEZES ONTO GD TRAVERSE BAY. STATE POLICE REPORT AROUND 7
INCHES OF SNOW IN TVC. THIS IS EXTREMELY ISOLATED TO TVC AND THE OLD
MISSION PENINSULA...INTERLOCHEN REPORTED NO SNOW AT ALL OVERNIGHT.
WILL ISSUE LES ADVISORY FOR THIS MORNING FOR GD TRAVERSE COUNTY TO
ACCOUNT FOR ISOLATED HVY SNOW. WINDS WILL SLOWLY BACK AROUND TO THE
NORTH BY NOON...WHICH SHOULD RE-ALIGN THE BANDS SO THEY POINT
SOMEWHERE OTHER THAN TVC. JZ
EARLIER DISCUSSION FOLLOWS IN ITS ENTIRETY...
1000 MB LOW PRESSURE CENTERED IN EASTERN KENTUCKY AND
A 1048 MB HIGH PRESSURE OVER MONTANA DOMINATE THE SURFACE ANALYSIS.
IR SATELLITE IMAGERY SHOWS THE CLOUD SHIELD FROM THE LOW PRESSURE
ENCOMPASSING MICHIGAN AND EXTENDING INTO WISCONSIN. APX WSR-88D
SHOWS THE LOWERING CLOUD BASES OVER THE SOUTHEASTERN PORTION OF THE
CWA WITH SOME LINGERING NORTH FLOW LAKE EFFECT BETWEEN TRAVERSE CITY
AND HARBOR SPRINGS. SHORT TERM ISSUES AREA SYNOPTIC/LAKE ENHANCED
SNOW WITH THE LOW PRESSURE AND LAKE EFFECT DURING THE AFTERNOON.
MODELS ARE IN EXCELLENT AGREEMENT WITH THE TRACK OF THE LOW PRESSURE
AS IT QUICKLY MOVES FROM THE OHIO VALLEY INTO LAKE ONTARIO THIS
AFTERNOON AND SOUTHERN QUEBEC THIS EVENING. FIRST ISSUE WILL BE
SYNOPTIC SNOWFALL FOR THE MORNING AS THE LOW TRACKS CLOSEST TO THE
CWA. BAND OF HEAVIEST SYNOPTIC SNOW REMAINS SOUTH OF DTX AND WITH
SPEED AND DIRECTION OF THE LOW (NE AROUND 50KT ESTIMATED FROM
SATELLITE) WILL KEEP MOST OF THE SYNOPTIC SNOW OUT OF THE CWA.
THOUGHT HERE IS TO CUT BACK SNOW AMOUNTS FROM SYNOPTIC
MOISTURE...WHICH BEGS THE QUESTION OF LAKE ENHANCED SNOW POTENTIAL.
WINDS WILL SHIFT FROM CURRENT NORTHERLY DIRECTION TO NORTHEASTERLY
AROUND SUNRISE WHICH WILL ENGAGE THE LAKE EFFECT MACHINE. COLD AIR
ADVECTION BEHIND THE LOW WILL MOVE IN THIS MORNING AND DROP 850 MB
TEMPERATURES TO -16C TO -18C BY LATE MORNING...CREATING LAKE TO 850
MB DELTA T/S AROUND 20C. ALTHOUGH THE WINDS WILL STAY NORTHEASTERLY
FOR A SHORT PERIOD BELIEVE THE REMAINING SYNOPTIC MOISTURE AND LAKE
ENHANCEMENT WILL BE ENOUGH TO ACCUMULATE AN INCH OR TWO SOUTH OF A
LINE FROM ALPENA TO WEST BRANCH. BY EARLY AFTERNOON AS THE LOW PULLS
FURTHER AWAY FROM THE AREA WINDS WILL BACK TO NORTHWEST AND REORIENT
THE LAKE EFFECT BANDS. WITH THE TURNING OF THE WINDS DURING THE
AFTERNOON DO NOT EXPECT MUCH FOR ACCUMULATIONS AS BANDS WILL NOT BE
WELL ESTABLISHED DUE TO WIND SHIFT. FROM EARLY AFTERNOON INTO THE
EVENING HOURS THE WINDS WILL REMAIN NORTHWESTERLY AND 850 MB
TEMPERATURES WILL DROP TO -20C TO -22C (DELTA T/S IN THE MID 20C
RANGE) ALLOWING THE BANDS TO BECOME BETTER ESTABLISHED AND PRODUCE
AN INCH OR LESS NEW SNOW ALONG THE LAKE MICHIGAN SHORELINE. WITH ALL
THAT SAID...HAVE MADE FEW CHANGES TO THE GOING FORECAST AS ELEMENTS
MENTIONED ABOVE WERE COVERED BUT FOR SLIGHTLY DIFFERENT THINKING.
.LONG TERM...LONGWAVE UPPER TROF WILL HANG OUT OVER THE REGION INTO
XMAS EVE. SEVERAL (MAINLY WEAK) SHORTWAVES WILL BE ROTATING THRU THE
MEAN TROF. AS TODAY/S STORM PULLS AWAY FROM THE REGION...THE
PRESSURE GRADIENT WILL RELAX. A LAKE AGGREGATE SURFACE TROF EARLY
TONIGHT WILL GRADUALLY DEVOLVE INTO A MESOSCALE MESS OF INDIVIDUAL
LAKE THERMAL TROFS (INCLUDING POTENTIAL MESOLOWS AND MID-LAKE
VORTICES)...AND LAND BREEZE CIRCULATIONS. PLENTY COLD ENOUGH FOR
LAKE EFFECT SNOW (LES) THRU THE PERIOD...AND SYNOPTIC SUPPORT IS
PRESENT TONIGHT AND FRIDAY THANKS TO THOSE SHORTWAVES ALOFT.
WHERE/WHEN/HOW MUCH IT SNOWS IS THE MAIN QUESTION.
MODELS...THE HIGH RESOLUTION ETA IS THE ONLY MODEL THAT HAS A CHANCE
AT RESOLVING THE RELEVANT MESOSCALE FEATURES (NOT TO SAY THAT IT
WILL ACTUALLY BE CORRECT). THE OTHER MODELS DO NOT WARRANT A LOOK
EARLY ON. THE GFS IS A BIT MORE AGGRESSIVE IN DIVING A SHORTWAVE
SOUTHWARD FROM NW HUDSON BAY LATE TONIGHT INTO FRIDAY...AND IS
PREFERRED GIVEN MODELS TENDENCY TO BE TOO WEAK WITH SYSTEMS
EMANATING FROM THE GREAT WHITE NORTH. INTO XMAS DAY...THE ETA SHOWS
ANOTHER SHORTWAVE DROPPING INTO THE NORTHERN LAKES. THE GFS IS
INSTEAD ALLOWING HEIGHTS TO REBOUND CONSIDERABLY...WITH THE NEXT
SHORTWAVE NEAR SOUTHERN HUDSON BAY. NORMALLY COLDER IS BETTER THIS
TIME OF YEAR...BUT THE ETA IS A DISTINCT OUTLIER...WITH CANADIAN/
NOGAPS OFFERING STRONG SUPPORT FOR THE GFS. WILL GO WITH THE GFS.
TONIGHT...WE/LL START THE NIGHT IN A FAIRLY STANDARD NNW FLOW
SET-UP...WITH ONE SURFACE TROF EXTENDING FROM NORTHERN LAKE HURON
TOWARD GRB...AND MORE TROFFING ACROSS SUPERIOR. THERE IS SOME
SYNOPTIC SUPPORT/INCREASING MID-LEVEL MOISTURE AS A WEAK SHORTWAVE
MOVES INTO CENTRAL LOWER MI...WHILE A STRONG TROF DIGS TOWARD FAR
WESTERN SUPERIOR. AS THE EASTERN SYSTEM QUICKLY MOVE AWAY...THE
PRESSURE GRADIENT RELAXES CONSIDERABLY...AND THE MESOSCALE TAKES
OVER.
ETA HAS BEEN VERY CONSISTENT WITH IT/S MESOSCALE FEATURES. WEAK
SURFACE LOWS DEVELOP NEAR THE ALGER/LUCE SHORELINE...AND BETWEEN TVC
AND BEAVER ISLAND. SIGNIFICANT RIDGING DEVELOPS SOUTHWARD FROM
ONTARIO INTO FAR EASTERN UPPER MI. FOR EASTERN UPPER...THE RESULT IS
POTENTIALLY DECENT BANDING WELL WEST OF I-75 IN THE EVENING...
BECOMING DISRUPTED AS FLOW GOES LIGHT/VARIABLE AND LAND BREEZE
PROPAGATES SW FROM ONTARIO. LOCAL ACCUMS COULD BE AROUND AN INCH IN
FAR WEST CHIP/MACK. FOR THE SAULT/ST IGGY AND POINT EAST...JUST A
SMALL CHANCE OF SNOW SHOWERS...OTHERWISE PARTLY CLOUDY AND VERY COLD
(SUB-ZERO MIN TEMPS).
FOR NORTHERN LOWER...THE PRESENCE OF A MESOLOW IN NORTHERN LAKE MI
WOULD TEND TO REDUCE SNOWFALL NEAR/NORTH OF CVX (TENDENCY TOWARD
OFFSHORE FLOW)...AND ENHANCE FROM THE LEELANAU SOUTHWARD (ENHANCING
ONSHORE FLOW/CONVERGENCE). DELTA T/S ARE IN THE MID 20S...WITH
850-700MB RH AROUND 75 PERCENT. INVERSION HEIGHTS RISE INTO THE
9-10K RANGE OVERNIGHT AS COLDER AIR SPILLS IN ALOFT...WITH ETA-
PROGGED CAPE TO 200J/KG. IMPRESSIVE 1000-850MB STARTS OFF THE
EVENING NEAR MBL...GRADUALLY SPREADING NE TOWARD GD TRAVERSE BAY.
THE ONLY REAL NEGATIVE (OTHER THAN UNCERTAINTIES ASSOCIATED WITH
MESOSCALE FEATURES) IS THE AIRMASS IS A BIT ON THE COLD SIDE (850MB
TEMPS AROUND -20C...700MB TEMPS -30C). THIS CERTAINLY ISN/T COLD
ENOUGH TO PRECLUDE HEAVY SNOW (AS WE/VE SEEN IN THE RECENT PAST).
POTENTIAL CERTAINLY EXISTS FOR DECENT SNOWS...SOMETHING LIKE 3-6
FROM MBL TO THE LEELANAU...DECREASING TO LESS THAN AN INCH EAST OF
I-75/SOUTH OF M-32 (THOUGH THIS AREA WILL SEE PARTIAL CLEARING AND
BE AROUND ZERO FOR MIN TEMPS).
FRIDAY...UNCERTAINTIES GROW. ETA MAINTAINS THE TWO MESOLOWS AS THEY
MOVE EAST...WITH THE SUPERIOR ONE NORTH OF WHITEFISH PT BY LATE
AFTERNOON...AND THE LAKE MI ONE CROSSING FAR NORTHERN LOWER MI INTO
NORTHERN HURON. MEANWHILE...SURFACE RIDGING WILL DRIFT EAST ACROSS
WI. SYNOPTIC MOISTURE WILL GRADUALLY DIMINISH FROM SW TO NE (MAINLY
IN THE AFTERNOON...PREFER THE SLOWER GFS HERE) AS SHORTWAVE DIGS SE
INTO CENTRAL LOWER MI. IF THIS ALL PANS OUT...WE/LL SEE SOME
SEMBLANCE OF SANITY RETURNED TO THE WIND FIELDS OVER LAKE MI...WITH
EVENTUALLY WEST 1000-850MB FLOW GETTING ESTABLISHED IN THE
AFTERNOON. OVER EASTERN UPPER...WE/LL ALSO HEAD IN THAT DIRECTION...
BUT THE PROCESS LOOKS SLOWER.
IN A GENERAL SENSE...THIS MEANS THAT LES IN NORTHERN LOWER WILL
STILL BE FOCUSED IN THE SW EARLY...BUT WILL GRADUALLY SPREAD NE
TOWARD LITTLE TRAVERSE BAY AND THE TIP OF THE MITT. EASTERN UPPER
SHOULD BE LARGELY SPARED EARLY ON...BUT POTENTIAL INCREASES LATER ON
NORTH OF M-28 (DEPENDING ON TRACK OF SURFACE LOW). WILL PAINT A
GENERIC 2-5 OR SO IN THE FAVORED SNOWBELTS OF NORTHERN LOWER...LESS
ELSEWHERE. WILL HAVE A CHANCE OF SNOW SHOWERS EVERYWHERE...THE
INVERSION REMAINS HIGH ENOUGH FOR DAYTIME HEATING TO POP SHOWERS IN
TRADITIONAL NON-LAKE EFFECT REGIMES.
THE PROGGED TOTAL SNOWFALL AMOUNTS FOR TONIGHT/FRIDAY ARE VERY CLOSE
TO WARNING CRITERIA FOR THE LAKE MI SHORELINE COUNTIES OF NW LOWER
MI. THIS COULD VERY WELL END UP BEING AN ADVISORY LEVEL EVENT...BUT
GIVEN HOW CLOSE IT IS AND THE UNCERTAINTIES INVOLVED...WILL HOIST AN
LES WATCH FOR THE COASTAL COUNTIES FROM CVX SOUTH TONIGHT AND
FRIDAY. (APPEARS EMMET COUNTY HEAVIEST SNOW MAY BE MORE IN THE
FRIDAY TO FRI NIGHT TIMEFRAME...AND COULD ALSO JUSTIFY A HEADLINE...
BUT TOO SOON TO DO THAT YET.)
FRIDAY NIGHT...INSTABILITY REMAINS...BUT SYNOPTIC SUPPORT WANES AS
THE UPPER TROF DEPARTS AND TAKES DEEPER MOISTURE WITH IT. MAINLY A
WEST FLOW...PERHAPS BACKING WSW OVERNIGHT AS A RIDGE OF HIGH
PRESSURE SLIDES EASTWARD TO OUR SOUTH. 805MB TEMPS REMAIN AROUND
-20C...SO THE SNOW WON/T STOP (AND IN FACT WILL BE FAIRLY WIDESPREAD
IN FAVORED LOCALES)...BUT THE INTENSITY SHOULD DIMINISH. SOMETHING
LIKE 1-3 INCHES IS A GOOD START FOR THE TIP OF THE MITT AND STRAITS
REGION...BUT LOCALLY HIGHER AMOUNTS ARE POSSIBLE IF LAND BREEZES
LOCK A BAND IN AND INCREASE CONVERGENCE IN THE STRAITS REGION.
ELSEWHERE...CHANCY POPS OR LESS WILL WORK...BUT VERY COLD AGAIN WITH
WIDESPREAD SUB-ZERO READINGS AWAY FROM LAKE MI. SANTA SHOULD FEEL
VERY MUCH AT HOME.
XMAS DAY...EXTENSIVE MID AND UPPER LEVEL MOISTURE WILL SPILL INTO
THE REGION...DOWNSTREAM OF STRONG WARM ADVECTION KICKING INTO GEAR
IN THE PLAINS. A CHANCE OF SNOW SHOWERS LOOKS GOOD IN ALL LOCALES AS
THIS MOISTURE INTERACTS WITH LAKE INSTABILITY. THIS INSTABILITY WILL
BE DECREASING AS WE ALSO SEE SOME WARM ADVECTION/SW FLOW IN THE LOW
LEVELS. WARM ADVECTION WILL NOT BE SUBSTANTIAL ENOUGH TO ALLOW MAX
TEMPS TO GET OUT OF THE TEENS.
NO CHANGES TO LATER PERIODS.
&&
.APX...WATCHES/WARNINGS/ADVISORIES...GALE WARNING...THURSDAY...
LHZ348-349.
LAKE EFFECT SNOW WATCH...TONIGHT AND FRIDAY...
MIZ019>021-025-031.
LAKE EFFECT SNOW ADVISORY...THIS MORNING...MIZ026.
&&
SHORT TERM...TODAY...MJP
LONG TERM...TONIGHT ONWARD...ZOLTOWSKIHazardous weather outlook, Dec 23, 7:42 AM EST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
742 AM EST THU DEC 23 2004
MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-241100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
742 AM EST THU DEC 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
HEAVY LAKE EFFECT SNOW SHOWERS NEAR TRAVERSE CITY WILL DIMINISH THIS
MORNING.
GALES ARE EXPECTED ALONG PARTS OF THE LAKE HURON NEARSHORE WATERS
TODAY.
HEAVY LAKE EFFECT SNOW IS POSSIBLE TONIGHT IN PARTS OF NORTHWEST
LOWER MICHIGAN.
SEE ONGOING WATCHES...WARNINGS...OR ADVISORIES FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HEAVY LAKE EFFECT SNOW REMAINS A POSSIBILITY FRIDAY IN PARTS OF
NORTHWEST LOWER MICHIGAN. SEE ONGOING WATCHES...WARNINGS...OR
ADVISORIES FOR FURTHER DETAILS.
LAKE EFFECT SNOW WILL CONTINUE INTO CHRISTMAS DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER
SERVICE.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)
JZ
Heavy Snow, Grand Traverse
- When
- December 23, 8:00 AM EST to 12:00 PM EST
- Where
- Grand Traverse forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.716, -85.552 (the zone’s center; the record gives no point)
North-northeast winds brought a heavy lake effect snow band down the long axis of Grand Traverse Bay, straight into downtown Traverse City. Six to 10 inches of snow fell during the overnight and morning hours of the 23rd.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 23 to 25, 20041 death · 19 events
- Cold in Texas, December 23, 20041 death · 1 event
- Strong Wind in New York, December 23, 20041 death · 1 event
- High Wind and Strong Wind in New Jersey, December 23, 2004$100,000 · 50 kt wind · 21 events
- Strong Wind in New York, December 23, 2004$90,000 · 18 events
- High Wind and Strong Wind in Pennsylvania, December 23, 2004$80,000 · 50 kt wind · 10 events
- Strong Wind in Pennsylvania, December 23, 2004$60,000 · 8 events
- High Wind in Massachusetts, December 23, 2004$75,000 · 58 kt wind · 3 events
- Cold in Kentucky, December 23 to 25, 2004$25,000 · 22 events
- High Wind in New York, December 23, 2004$50,000 · 51 kt wind · 5 events
- High Wind in Rhode Island, December 23, 2004$50,000 · 58 kt wind · 2 events
- High Wind in Connecticut, December 23, 2004$25,000 · 58 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430335.